Alert archive / Washington / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Seattle, WA

August 6, 2004Snohomish County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at Aug 6, 2004, 4:49 PM PDT for Snohomish County, Washington. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 4:49 PM PDT (23:49 UTC)
Expired
Aug 6, 2004, 5:30 PM PDT
In force
41 min
Issued by
NWS Seattle, WA
Area
Counties, with a storm outline in the text

County Snohomish County, WA

The radar

The Seattle radar (KATX), 40 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSEW 062349
SVRSEW
WAC061-070030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
448 PM PDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SNOHOMISH COUNTY IN WASHINGTON
  THIS INCLUDES THE CITY OF SNOHOMISH

* UNTIL 530 PM PDT

* AT 445 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SNOHOMISH...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE STEVENS BY 500 PM PDT

LAT...LON 4792 12224 4785 12211 4816 12158 4832 12187

$$

AH/CG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:30 PM PDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 6, 2:30 PM PDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
230 PM PDT FRI AUG 6 2004

.SYNOPSIS...AN UPPER TROUGH WILL BRING SCATTERED SHOWERS AND
ISOLATED EVENING THUNDERSTORMS TONIGHT. HIGH PRESSURE WILL BUILD
RAPIDLY OVER THE AREA SUNDAY AND MONDAY...BRINGING SUNNY AND MUCH
WARMER WEATHER. WEAK ONSHORE FLOW WILL GIVE DRY WEATHER WITH AREA OF
NIGHT AND MORNING CLOUDS AND SEASONABLE TEMPERATURES THE REST OF
NEXT WEEK.

&&

.DISCUSSION...FRONT HAS PUSHED INLAND. UPPER TROUGH MOVING ONSHORE
THIS EVENING. SOME BREAKS IN CLOUDS BUT NO THUNDERSTORMS OVER LAND
YET. STILL EXPECT A FEW THUNDERSTORMS THIS EVENING...MAINLY SOUTH
HALF OF CWA WHERE INSTABILITY GREATEST.

UPPER TROUGH WILL PUSH EAST OF AREA SATURDAY WITH HIGH PRESSURE
BUILDING IN FROM THE WEST. EXPECT A FEW SHOWERS TO LINGER INTO THE
MORNING HOURS THEN CLOUDS SHOULD DECREASE WITH SUNSHINE BY
AFTERNOON. HIGHS 5 TO 10 DEGREES WARMER SATURDAY BUT TEMPERED BY
NORTHWEST LOW LEVEL FLOW AND ABUNDANT LOW LEVEL MOISTURE.

HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE AREA SUNDAY WITH LOW
LEVEL FLOW BECOMING MORE NORTHERLY. HIGHS SHOULD WARM INTO THE LOWER
80S MANY AREAS AS A RESULT WITH SUNNY SKIES ALL AREAS. MONDAY LOOKS
LIKE THE WARMEST DAY WITH A THERMAL TROUGH ALONG THE COAST AND LOW
LEVEL OFFSHORE FLOW. MANY SPOTS IN THE 80S WITH A FEW SPOTS REACHING
90 PERHAPS.

THE INEVITABLE PUSH SHOULD BEGIN MONDAY NIGHT AS THE UPPER RIDGE
AXIS SHIFTS INLAND. TUESDAY WILL BE COOLER BUT IT DOES NOT LOOK LIKE
A DRAMATIC COOL DOWN AT THIS POINT WITH LOW LEVEL ONSHORE FLOW NOT
VERY STRONG.

THE REMAINDER OF THE WEEK LOOKS DRY WITH TYPICAL AREAS OF NIGHT AND
MORNING CLOUDS...MAINLY COAST...AND AFTERNOON SUNSHINE. LATEST GFS
BASICALLY KEEPS THE UPPER RIDGE OVER THE AREA ALL WEEK...VERSUS THE
OLD RUN WHICH SHIFTED THE RIDGE AXIS INLAND LATER IN THE WEEK. HIGHS
SHOULD BE MOSTLY 75 TO 85 WITH THIS KIND OF A PATTERN. HAVE NUDGED
TEMPS UP A TAD TO REFLECT THIS. SCHNEIDER

&&

.SEW...SMALL CRAFT ADVISORY COAST...WEST ENTRANCE AND CENTRAL STRAIT.

.KATX..VCP21/CSR32 OPERATIONAL.

&&

In the hours before

Local storm report, Aug 6, 2:52 PM PDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
252 PM PDT FRI AUG 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HEAVY RAIN       8 NNE SKOKOMISH         47.43N 123.20W
08/06/2004  2.05 INCH        MASON              WA   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT

&&
Local storm report, Aug 6, 4:31 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
431 PM PDT FRI AUG 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       14 NNE SKOKOMISH        47.43N 123.20W
08/06/2004  1.90 INCH        MASON              WA   TRAINED SPOTTER

            24 HOUR TOTAL

&&

GS

Nearby

Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.